Hail, Crawford
- When
- March 24, 3:15 PM CST to 3:30 PM CST
- Where
- Crawford County, 4 mi N of Steelville to 2.19 mi SSW of Hinch
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.028, -91.350
As a strong cold front moved through the region, severe storms developed mainly along and south of Interstate 70. There were numerous reports of large hail, as well as some wind damage and 3 tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
As a strong cold front moved through the region, severe storms developed mainly along and south of Interstate 70. There were numerous reports of large hail, as well as some wind damage and 3 tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 24, 12:08 PM CST, 3 hours 7 minutes earlier.
Area Forecast Discussion...Updated National Weather Service Saint Louis MO 108 PM CDT Sun Mar 24 2019 .UPDATE... Issued at 1255 PM CDT Sun Mar 24 2019 All indications are pointing to a busy period from later this afternoon into the evening. The air mass centered across southeast and east central MO into southwest IL is expected to become increasingly unstable this afternoon with MUCAPE near 1000 J/KG. This is a result of heating this afternoon due the decrease in cloud cover along with low level WAA and moisture advection, coupled with the eastward advancement of moderately steep mid level lapse rates. Large scale ascent associated with the east- southeastward moving upper low and attendant surface low and southwest trailing cold front is expected to promote thunderstorm development from 20-22z across east central and southeast MO into southwest IL. Westerly deep layer shear of 40-50 kts along with the aforementioned instability is expected to result in favorable conditions for supercells. Numerous iterations of the CAMS are also supporting this scenario. Large hail and damaging winds will be the predominant threat, although there will also be a tornado threat centered across southeast MO and southwest IL along and ahead of the advancing surface low and where a west-east warm front will also reside. Glass && .SHORT TERM... (Through Late Tonight) Issued at 350 AM CDT Sun Mar 24 2019 The focus for the short term will be on thunderstorm/severe weather chances this afternoon and early evening. A closed 500mb low currently over the Nebraska/Kansas border will drift east into northern Missouri today. The surface reflection of this low will drift east-southeast from south central Nebraska to near Columbia by early evening as the upper level system takes on a positive tilt and begins to open up. Low level moisture will continue to increase today across the forecast area ahead of the low as 50+ dew points stream up out of the southeast Plains into the mid Mississippi Valley. Short range models all show convection breaking out this afternoon ahead of the cold front in this increasingly moist and unstable airmass. Latest RAP forecasts show as much as 1000-1500 J/Kg SBCAPE and even as much as 1000 J/Kg MLCAPE this afternoon ahead of the front basically along and south of I-70 in Missouri and extreme southwest Illinois. Current thinking is that morning cloudiness will give way to at least partial clearing ahead of the front, and strong late March sunshine will certainly make these instability numbers possible. Along with the instability, 40-50kts of 0-6km shear is being forecast by the RAP and GFS which should support rotating updrafts to assist in hail production. Also of note, the 0-1km bulk shear is forecast to be in the 20-25kt range this afternoon. RAP also shows somewhat backed surface flow ahead of the front...although it's not particularly strong. Given all this large hail will likely be the primary threat, but a tornado or two cannot be ruled out given the low level shear. Convection allowing models (CAMs) really blow up storms between 19- 20Z this afternoon. This seems reasonable as this will likely correspond well with the development of maximum instability ahead of the front. The storms look discrete for the first few hours between 20-23Z, but most CAMs merge them up into clusters or a broken line by 00Z as the convection is heading into southeast Missouri and southwest Illinois. Lingering showers and storms are likely behind the main line tonight as the stacked 850-500mb low drifts southeast across the area, however instability looks pretty limited after sunset with lingering 100-200 J/Kg MUCAPE back behind the surface low across eastern Missouri and southwest Illinois. Carney .LONG TERM... (Monday through Saturday) Issued at 350 AM CDT Sun Mar 24 2019 Northwest flow aloft will prevail over our region through Tuesday night with an upper RIDGE positioned upstream. The period will begin with the tail-end of the storm system that impacted us on Sunday. It is anticipated that an extensive low cloud field will begin Monday morning and very slowly erode from north to south during the day. Cyclonic flow around the backside of the departing surface wave of low pressure early Monday morning should be sufficient to support areas of drizzle that will gradually fade away during the morning hours. This drizzle potential should be focused mainly for areas south of Interstate 70 where this better weak convergent low level flow will exist. The slow anticipated clearing of low clouds and north surface flow maintaining CAA will keep temps rather chilly and leaned heavily toward the colder MET MOS numbers for areas near and south of I-70, and more of a MOS blend for areas in northern MO and central IL where partial clearing should occur. The final result will yield widespread max temps in the upper 40s to near 50. A period of quiet, dry weather is then expected Monday night through Wednesday. The main highlight will be a chilly night on Monday night, with early Tuesday morning temperatures dipping into the 20s for areas north of Interstate 70 closest to the anticipated location of the surface ridge axis at 12z/Tue. Sub-freezing temperatures are still expected for most other locations but closer to around 30. This could cause issues for early sprouting plants, but for the most part, the growing season has not begun yet. Max temps on Tuesday should edge back closer to seasonal values with temperatures already returning to above normal on Wednesday thanks to a developing southerly return flow. A period of SW upper flow will also bring with it more active weather for late week and the upcoming weekend. Weak upper level disturbances in an increasingly moist column will result in chances for showers Thursday and showers and a few thunderstorms on Friday. The ejection of the main system at the base of the upper TROF for Saturday will likely prolong precipitation chances into the weekend but different depictions of the structure of the storm system will lead to some low potential for a brief period of snow in areas of northern MO if the system ends up being more wrapped up. Not a big concern at this time. Stout southerly flow on Thursday could push temps well past 70F for some areas, and if rain holds off enough on Friday, it could happen again that day. Colder more seasonable air will try to make a return for the weekend behind a cold frontal passage on Friday night. TES && .AVIATION... (For the 18z TAFs through 18z Monday Afternoon) Issued at 1241 PM CDT Sun Mar 24 2019 Showers and thunderstorms are expected to develop between 20-21z across the region in advance of a cold front and upper level disturbance. The greatest concentration will be from the St. Louis region across southeast MO and southwest IL between 23-02z with the potential for strong-severe storms. The new TAFS for the St. Louis area terminals reflect this increased thunderstorm threat. I think KUIN will mainly see showers which is also reflected this evening. Later this evening and overnight flight conditions will deteriorate through MVFR and into IFR as stratus becomes predominant in the wake of the low pressure system and cold front. There could also be some spotty rain showers overnight and into early Monday morning. The IFR flight conditions should persist through the first half of Monday morning with gradual improvement from the late morning into the afternoon. SPECIFICS FOR KSTL: Showers and thunderstorms will impact the terminal later this afternoon and evening. I have centered the main threat in the 23-02z time frame although storms could begin as early as 22z. Some of the storms could be strong and at this point have gusts and IFR flight conditions will a TEMPO group. Later this evening and overnight flight conditions will deteriorate through MVFR and into IFR by 06z, as stratus becomes predominant in the wake of the low pressure system and cold front. There could also be some spotty rain showers overnight and into early Monday morning. The IFR flight conditions should persist through the first half of Monday morning with gradual improvement from the late morning into the afternoon. Glass && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 355 AM CDT Sun Mar 24 2019 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-251200- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 355 AM CDT Sun Mar 24 2019 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Thunderstorms are likely through late this evening. A few severe storms are possible mainly for east-central and southeast Missouri and southern Illinois and especially during the afternoon and early evening hours. Large hail will be the primary threat, with damaging winds also possible. Moderate to major river flooding is ongoing on the Mississippi River north of Saint Louis and on the Illinois River at Hardin. See the appropriate Flood Statements for specific details. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Major river flooding is ongoing at Saverton Lock and Dam on the Mississippi River, otherwise, several locations on the Mississippi River will continue to be in or are forecast to reach moderate flooding. Moderate flooding is also forecast on the Missouri River at Jefferson City and on the Illinois River at Hardin. See the appropriate Flood Statements for specific details. There is a chance for thunderstorms on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and early evening for east-central and southeast Missouri and southern Illinois. TES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
353 PM CDT SUN MAR 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 7 WNW CUBA 38.12N 91.51W
03/24/2019 M0.25 INCH CRAWFORD MO TRAINED SPOTTER
&&
BRITTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
409 PM CDT SUN MAR 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL CUBA 38.06N 91.40W
03/24/2019 M0.25 INCH CRAWFORD MO EMERGENCY MNGR
&&
MABThe St Louis radar (KLSX), 95 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
16 hail, 3 tornado, 2 thunderstorm wind. Local standard time, as filed.
Via Facebook report with picture.
The tornado began on the south side of the Huzzah River approximately 8 miles east northeast of Steelville where a barn was damaged. The tornado then tracked generally eastward hitting a farmstead at the end of Mullen Road. Most of the damage consisted of downed trees and broken branches. Several outbuildings and two small grain bins were destroyed, along with superficial damage to two homes. The remainder of damage consisted of downed trees and branches as the tornado tracked eastward through the northern edge of Butts, just missing a large outdoor outfitter and recreational area on the Courtois Creek. The tornado ended within a valley east of the intersection of Thunder Valley Road and Christy Mine Road, less than one mile from the Crawford/Washington County line. The tornado was rated EF0 with estimated peak winds of 85 mph. The path length was 5.75 miles with a max path width of 100 yards. No deaths or injuries were reported with this tornado.
Via Facebook post with picture.
A few branches were broken off in this location where law enforcement witnessed a|brief tornado touchdown just southwest of the intersection of Highway E and Route 47. The tornado was rated EF0 with a max wind speed of 65 mph. The path length was 0.01 mile with a max path width of 20 yards. No deaths or injuries were reported.
Thunderstorm winds blew down numerous 6 to 12 inch diameter tree limbs.
Via Twitter and Snapchat videos of hail covering I-70 west of Warrenton. At least one inch stones were seen on camera.
A wide swath of large hail fell between Jonesburg and Warrenton. Some of the hail stones were up to golf ball size.
Thunderstorm winds blew down several 40 foot tall, one foot diameter oak trees onto Highway 49 just west northwest of Viburnum.
A tornado touched down a little over 3 miles west southwest of Marquand, MO, near the intersection of Madison 310 and County Road 311. In this location, several large trees were snapped off, a tv tower antenna was bent, and a portion of the roof of an old barn was blown off. The damage width in this area was about 125 yards wide and rated EF1. The tornado tracked to the northeast, crossing Highway M. As the tornado crossed Highway DD, just south of intersection with Madison 314, hundreds of trees were either snapped off or uprooted. Also, tin from a carport was thrown several hundred yards from where it originated. Damage path width in this location was about 250 yards wide and rated EF1. The tornado continued to the east northeast, with sporadic tree damage, for about another 1.5 miles before lifting and dissipating. Overall the tornado was rated EF1 with a max wind speed of 110 mph. The path length was 4.24 miles with a max path width of 250 yards. No deaths or injuries were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2019Every state in 2019This day in weather historyThe tornado archive for Missouri, 2019Warnings in Missouri, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808598, 808595, 816288, 816321, 808599, 816290, 816328, 816329, 816330, 816331, 816334, 816335, 816336, 816338, 816342, 816316, 816341, 816343, 816318, 816315, 816320.